The Annals of Probability

Feller processes on nonlocally compact spaces

Tomasz Szarek

Full-text: Open access


We consider Feller processes on a complete separable metric space X satisfying the ergodic condition of the form

\[\mathop{\lim\sup}_{n\rightarrow\infty}\Biggl(\frac{1}{n}\sum_{i=1}^{n}P^{i}(x,O)\Biggr)>0\qquad\mbox{for some }x\in X,\]

where O is an arbitrary open neighborhood of some point zX and P is a transition function. It is shown that e-chains which satisfy the above condition admit an invariant probability measure. Some results on the stability of such processes are also presented.

Article information

Ann. Probab., Volume 34, Number 5 (2006), 1849-1863.

First available in Project Euclid: 14 November 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J05: Discrete-time Markov processes on general state spaces
Secondary: 37A30: Ergodic theorems, spectral theory, Markov operators {For operator ergodic theory, see mainly 47A35}

e-chain invariant measure stability


Szarek, Tomasz. Feller processes on nonlocally compact spaces. Ann. Probab. 34 (2006), no. 5, 1849--1863. doi:10.1214/009117906000000313.

Export citation


  • Barnsley, M. F., Demko, S. G., Elton, J. H. and Geronimo, J. S. (1988). Invariant measures for Markov processes arising from iterated function systems with place-dependent probabilities. Ann. Inst. H. Poincaré Probab. Statist. 24 367--394.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • Borovkov, V. (1991). Ergodicity condition for Markov chains that are not connected with irreducibility in the sense of Harris. Sibirsk. Math. Zh. 32 6--19.
  • Costa, O. L. V. and Dufour, F. (2001). Necessary and sufficient conditions for non-singular invariant probability measures for Feller--Markov chains. Statist. Probab. Lett. 53 47--57.
  • Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Cambridge Univ. Press.
  • Diaconis, P. and Freedman, D. (1999). Iterated random functions. SIAM Rev. 41 41--76.
  • Ethier, S. N. and Kurtz, T. G. (1985). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Foguel, S. R. (1969). The Ergodic Theory of Markov Processes. Van Nostrand Mathematical Studies 21. Van Nostrand Reinhold Co., New York.
  • Foguel, S. R. (1962). Existence of invariant measures for Markov processes. Proc. Amer. Math. Soc. 13 833--838.
  • Foguel, S. R. (1966). Existence of invariant measures for Markov processes II. Proc. Amer. Math. Soc. 17 387--389.
  • Hernandez-Lerma, O. and Lasserre, J.-B. (1998). Existence and uniqueness of fixed points for Markov operators and Markov processes. Proc. London Math. Soc. 76 711--736.
  • Hernandez-Lerma, O. and Lasserre, J.-B. (1998). Ergodic theorems and ergodic decomposition for Markov chains. Acta Appl. Math. 54 99--119.
  • Horbacz, K. (2004). Random dynamical systems with jumps. J. Appl. Probab. 41 890--910.
  • Horbacz, K., Myjak, J. and Szarek, T. (2005). On stability of some general random dynamical system. J. Statist. Physics 119 35--60.
  • Jamison, B. (1964). Asymptotic behavior of successive iterates of continuous functions under a Markov operator. J. Math. Anal. Appl. 9 203--214.
  • Jamison, B. (1965). Ergodic decomposition induced by certain Markov operators. Trans. Amer. Math. Soc. 117 451--468.
  • Jarner, S. and Tweedie, R. (2001). Locally contracting iterated random functions and stability of Markov chains. J. Appl. Probab. 38 494--507.
  • Lasota, A. and Szarek, T. (2006). Lower bound technique in the theory of a stochastic differential equation. J. Differential Equations. To appear.
  • Lasota, A. and Yorke, J. (1994). Lower bounded technique for Markov operators and iterated function systems. Random Comput. Dynam. 2 41--77.
  • Lasserre, J.-B. (1997). Invariant probabilities for Markov chains on a metric space. Statist. Probab. Lett. 34 259--265.
  • Lin, M. (1970). Conservative Markov processes on a topological space. Israel J. Math. 8 165--186.
  • Lu, G. and Mukherjea, A. (1997). Invariant measures and Markov chains with random transition probabilities. Probab. Math. Statist. 17 115--138.
  • Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • Rosenblatt, M. (1965). Equicontinuous Markov operators. Teor. Verojatnost. i Primenen. 9 205--222.
  • Pichór, K. and Rudnicki, R. (2000). Continuous Markov semigroups and stability of transport equations. J. Math. Anal. Appl. 249 668--685.
  • Sine, R. (1974). Convergence theorems for weakly almost periodic Markov operators. Israel J. Math. 19 246--255.
  • Sine, R. (1975). On local uniform mean convergence for Markov operators. Pacific J. Math. 60 247--252.
  • Steinsaltz, D. (1999). Locally contractive iterated function systems. Ann. Probab. 27 1952--1979.
  • Stettner, \L. (1994). Remarks on ergodic conditions for Markov processes on Polish spaces. Bull. Polish Acad. Sci. Math. 42 103--114.
  • Szarek, T. (2000). The stability of Markov operators on Polish spaces. Studia Math. 143 145--152.